Texas, 2015

Flash Flooding and Hail in Texas, April 17, 2015

April 17, 2015 · NWS EWX · 9 events in 5 counties and zones

Severe thunderstorms developed over the western Edwards Plateau in the morning hours and over the course of the afternoon and into the evening, spread eastward through South Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Severe thunderstorms developed over the western Edwards Plateau in the morning hours and over the course of the afternoon and into the evening, spread eastward through South Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 17, 11:05 AM CST, 20 minutes earlier.

Area forecast discussion, Apr 17, 11:05 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1205 PM CDT FRI APR 17 2015

.UPDATE...
TO ISSUE SEVERE THUNDERSTORM WATCH 67 FOR THE AREA ALONG AND WEST
OF A LINE FROM THRALL TO SAN MARCOS TO CAMPBELLTON. THIS INCLUDES AUSTIN
AND SAN ANTONIO. SEE DISCUSSION BELOW.

&&

.PREV DISCUSSION... /ISSUED 1136 AM CDT FRI APR 17 2015/

UPDATE...
CONVECTION HAS BEGUN OVER THE WESTERN EDWARDS PLATEAU AND RIO
GRANDE PLAINS. SPC ISSUED A MESOSCALE DISCUSSION AND DO NOT
ANTICIPATE A WATCH UNTIL AT LEAST EARLY AFTERNOON. THUNDERSTORMS
OUT WEST LOOK TO BE IN RESPONSE TO WARM...MOIST UPSLOPE FLOW.
VERTICAL WIND SHEAR IS ONLY MODEST WHILE CAPE IS ROBUST. SUGGESTS
INITIAL STORMS COULD PRODUCE LARGE HAIL. CONVECTION COULD GROW
INTO A LARGER CLUSTER ALONG A WEAK FRONTAL BOUNDARY WHICH
CURRENTLY STRETCHES FROM AROUND BIG SPRING TO NEAR PANDALE AND
BACK TOWARD THE BIG BEND. HAVE UPDATED TO EXPAND THE SEVERE RISK
TO THE WEST FOR THE AFTERNOON. HAVE ALSO UPDATED HOURLY GRIDS TO
ACCOUNT FOR HOURLY OBSERVATIONS.

PREV DISCUSSION... /ISSUED 609 AM CDT FRI APR 17 2015/

AVIATION...
FOG AND LIFR CEILINGS ARE OVERSPREADING MOST TAF SITES THIS
MORNING WITH MVFR ONLY AT KAUS. THESE CONDITIONS SHOULD CONTINUE
THROUGH THE MID TO LATE MORNING HOURS BEFORE IMPROVING. THE FOCUS
OF THE FORECAST THEN SHIFTS TO THE THREAT OF THUNDERSTORMS...SOME
BEING SOME SEVERE. HIGH-RES GUIDANCE CONTINUES TO DEVELOP
THUNDERSTORMS AROUND NOON TO 2 PM NEAR KDRT AND WILL SHOW A VCTS
FOR TAFDRT BETWEEN 17Z AND 22Z. THE CONVECTION SHOULD THEN
INCREASE IN COVERAGE AND INTENSITY AS IT PROGRESSES EASTWARD
TOWARDS THE I-35 TAF SITES. WILL SHOW VCTS BETWEEN 19Z AND 01Z
WITH A TEMPO OF TSRA BETWEEN 20 AND 00Z IN THE EVENING HOURS.
CONVECTION SHOULD BE EAST OF THE TERMINALS BY 01-02Z. CEILINGS AND
VISIBILITIES SHOULD THEN LOWER ONCE AGAIN TONIGHT.

HAMPSHIRE

PREV DISCUSSION... /ISSUED 410 AM CDT FRI APR 17 2015/

ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAIN LIKELY TODAY...

SHORT TERM (TODAY THROUGH SATURDAY)...
AN UPPER LEVEL STORM SYSTEM ACROSS THE FOUR CORNERS REGION WILL
ENHANCE STORM DEVELOPMENT TODAY AND SATURDAY. THE FIRST EPISODE OF
STRONG TO SEVERE STORMS IS FORECAST TO BEGIN ACROSS THE NORTHWEST
PART OF OUR REGION/SOUTHERN EDWARDS PLATEAU THIS MORNING AS A PRE-
FRONTAL TROUGH PUSHES FROM THE EAST. RAIN CHANCES INCREASE AS THE
PRE-FRONTAL TROUGH PUSHES TO THE EAST AND A WEAK OLD BOUNDARY
APPROACHES FROM THE COASTAL PLAINS IN THE AFTERNOON. WHILE ALL
THIS IS HAPPENING...A SEGMENT OF THE UPPER JET WILL INTERACT WITH
THE DESTABILIZING BOUNDARY LAYER TO PRODUCE A CLUSTER OF STORMS
ALONG AND EAST OF HIGHWAY 281. AREA FORECAST SOUNDINGS SUGGEST ML
CAPE OF 2000 TO 3000 J/KG WITH DCAPE OF 800 TO 900 J/KG FOR THE
POTENTIAL OF SEVERE STORMS PRODUCING LARGE HAIL UP TO 2 INCHES AND
DAMAGING WIND GUSTS UP TO 70 MPH. ANOTHER AREA OF CONCERN IS THE
POTENTIAL FOR HEAVY DOWNPOURS AND TRAINING CELLS CAPABLE OF
PRODUCING 1 TO 2 INCHES OF RAINFALL IN A SHORT PERIOD OF TIME. OUR
BEST GUESS OR TIMING FOR THE POTENTIAL FOR SEVERE STORMS TO AFFECT
THE I-35 CORRIDOR INCLUDING THE AUSTIN AND SAN ANTONIO
METROPOLITAN AREAS IS FROM 4 TO 8 PM THIS EVENING. THEN...THE
POTENTIAL FOR STRONG TO SEVERE STORMS AND LOCALLY HEAVY RAINFALL
SHIFTS TO THE EAST OF THE I-35 CORRIDOR. RAINFALL AMOUNTS THROUGH
SATURDAY MORNING WILL GENERALLY RANGE FROM ONE QUARTER TO ONE HALF
INCH ACROSS THE NORTHERN HILL COUNTRY/SOUTHERN EDWARDS PLATEAU/RIO
GRANDE TO 2 INCHES ALONG AND SOUTH OF HIGHWAY 90 AND EAST OF
INTERSTATE 37. ISOLATED SPOTS ACROSS THIS AREA COULD GET UP TO 4
INCHES. SINCE SOME OF THESE PLACES ALREADY SAW UP TO 5 INCHES OF
RAINFALL YESTERDAY...WE DECIDED TO GO WITH A FLASH FLOOD WATCH FOR
THE SOUTHEAST COUNTIES STARTING AT 1 PM THIS AFTERNOON THROUGH 1
AM SATURDAY. WEATHER CONDITIONS IMPROVE OVERNIGHT BUT NOT FOR
LONG.

OUR SECOND ROUND FOR STRONG TO SEVERE STORMS IS EXPECTED SATURDAY
AFTERNOON. ONCE AGAIN...THE MAIN HAZARDS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS. WEATHER CONDITIONS IMPROVE LATE SATURDAY
EVENING AS THE UPPER LEVEL STORM SYSTEM ABOVE MENTIONED PUSHES TO
THE NORTHEAST AND INTO THE CENTRAL PLAINS.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
AS THE UPPER LEVEL SYSTEM PUSHES TO THE NORTHEAST AND AWAY FROM THE
AREA...WESTERLY FLOW ALOFT WILL CONTROL OUR WEATHER WITH DRY
WEATHER CONDITIONS IN STORE FOR SUNDAY AND HIGHS IN THE MID TO
UPPER 80S ACROSS MUCH OF THE REGION AND LOWER 90S ALONG THE RIO
GRANDE. RAIN CHANCES COME BACK TUESDAY OF NEXT WEEK CONTINUING
THROUGH THURSDAY OVER PARTS OF SOUTH CENTRAL TEXAS AS SHORT WAVES
TRAVERSE ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  80  63  87  58 /  40  40  30  10  10
AUSTIN BERGSTROM INTL AIRPORT  62  79  61  86  57 /  50  40  30  10  -
NEW BRAUNFELS MUNI AIRPORT     63  79  62  86  58 /  60  40  30  10  -
BURNET MUNI AIRPORT            61  78  60  85  55 /  30  40  20  10  10
DEL RIO INTL AIRPORT           63  83  59  91  60 /  20  20  10  -   10
GEORGETOWN MUNI AIRPORT        62  78  61  86  55 /  40  40  20  10  10
HONDO MUNI AIRPORT             62  81  61  88  59 /  30  40  20  -   10
SAN MARCOS MUNI AIRPORT        62  79  62  86  59 /  60  40  30  10  10
LA GRANGE - FAYETTE REGIONAL   65  79  64  86  60 /  70  50  40  10  10
SAN ANTONIO INTL AIRPORT       64  81  63  87  60 /  40  40  20  10  10
STINSON MUNI AIRPORT           64  81  63  88  62 /  40  40  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING COUNTIES:
BASTROP...CALDWELL...DE WITT...FAYETTE...GONZALES...LAVACA...LEE.

&&

MESOSCALE/AVIATION...24
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...01
Hazardous weather outlook, Apr 17, 9:13 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1013 AM CDT FRI APR 17 2015

TXZ171>173-183>194-202>209-217>225-228-181200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1013 AM CDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
SOUTH CENTRAL TEXAS TODAY...WITH A SLIGHT RISK WEST OF A DEL RIO
TO ROCKSPRINGS LINE. THE MAIN CONCERNS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE.

IN ADDITION...THESE STORMS MAY ALSO PRODUCE LOCALLY HEAVY
DOWNPOURS OF 1 TO 3 INCHES WITH ISOLATED TOTALS OVER 4 INCHES.
HEAVY RAIN FELL YESTERDAY EAST OF A GIDDINGS TO LOCKHART TO CUERO
LINE AND A FLASH FLOOD WATCH IS IN EFFECT FOR THESE LOCATIONS
BETWEEN 1 PM AND 1 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SLIGHT TO ENHANCED RISK OF SEVERE THUNDERSTORMS MAY OCCUR AGAIN
ON SATURDAY ACROSS MUCH OF SOUTH CENTRAL TEXAS. THE MAIN CONCERNS
WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN ON SATURDAY.

In the hours before

Special weather statement, Apr 17, 9:18 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1018 AM CDT FRI APR 17 2015

TXZ184-171600-
EDWARDS TX-
1018 AM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EDWARDS COUNTY
UNTIL 1100 AM CDT...

AT 1017 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF ROCKSPRINGS...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
EDWARDS COUNTY...INCLUDING STATE HIGHWAY 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3029 9996 3024 9992 3002 10033 3020 10046
      3029 10033
TIME...MOT...LOC 1517Z 234DEG 17KT 3018 10030

EMP
Special weather statement, Apr 17, 9:51 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1051 AM CDT FRI APR 17 2015

TXZ184-171630-
EDWARDS TX-
1051 AM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS COUNTY UNTIL
1130 AM CDT...

AT 1050 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF CARTA VALLEY...OR 10 MILES EAST OF LOMA ALTA...
MOVING NORTHEAST AT 20 MPH. THIS STORM WILL MOVE NORTHEAST ALONG
HIGHWAY 377.

HALF INCH HAIL...WINDS IN EXCESS OF 30 MPH AND HEAVY RAINS WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKSPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2980 10058 2990 10069 3024 10053 2998 10012
TIME...MOT...LOC 1550Z 221DEG 15KT 2990 10058

CP
Special weather statement, Apr 17, 10:19 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1119 AM CDT FRI APR 17 2015

TXZ183-171700-
VAL VERDE TX-
1119 AM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL NOON CDT...

AT 1118 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BOX CANYON-AMISTAD...OR 13 MILES SOUTH OF COMSTOCK...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AMISTAD VILLAGE...BOX CANYON-AMISTAD...PAFFORD CROSSING...ROUGH
CANYON REC AREA AND DEVILS SHORES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR LAKE AMISTAD...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 2958 10124 2984 10092 2951 10078 2944 10106
      2946 10106 2947 10109 2947 10115 2952 10117
      2952 10126 2954 10126
TIME...MOT...LOC 1618Z 234DEG 22KT 2949 10111

EMP
Special weather statement, Apr 17, 10:29 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1129 AM CDT FRI APR 17 2015

TXZ184-171700-
EDWARDS TX-
1129 AM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS COUNTY UNTIL
NOON CDT...

AT 1127 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF FLOUR MILLS...OR 16 MILES SOUTHWEST OF
ROCKSPRINGS...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL MOVE TO
THE NORTHEAST ALONG HIGHWAY 377 TOWARD ROCKSPRINGS.

HALF INCH HAIL...WINDS IN EXCESS OF 30 MPH AND HEAVY RAINS WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKSPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2980 10044 2992 10059 3022 10036 3004 10013
TIME...MOT...LOC 1627Z 221DEG 15KT 2992 10046

CP
Special weather statement, Apr 17, 10:32 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1132 AM CDT FRI APR 17 2015

TXZ184-171715-
EDWARDS TX-
1132 AM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REAL AND
NORTHEASTERN EDWARDS COUNTIES UNTIL 1215 PM CDT...

AT 1130 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF TELEGRAPH...OR 15 MILES NORTHEAST OF
ROCKSPRINGS...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL MOVE TO
THE NORTHEAST ALONG HIGHWAY 377 BETWEEN ROCKSPRINGS AND TELEGRAPH.

HALF INCH HAIL...WINDS IN EXCESS OF 30 MPH AND HEAVY RAINS WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
US-377 NEAR THE KIMBLE-EDWARDS COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3025 9976 3006 9999 3016 10014 3029 10005
      3029 9976
TIME...MOT...LOC 1630Z 221DEG 14KT 3016 10001

CP
Special weather statement, Apr 17, 10:37 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1137 AM CDT FRI APR 17 2015

TXZ217-228-171715-
DIMMIT TX-MAVERICK TX-
1137 AM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAVERICK AND
SOUTHWESTERN DIMMIT COUNTIES UNTIL 1215 PM CDT...

AT 1135 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF EL INDIO...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FARIAS LAKE AND FARM TO MARKET ROADS 1021 AND 2644.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2823 10022 2824 10026 2827 10029 2831 10028
      2840 10035 2844 10033 2866 10014 2840 9973
      2820 10011 2820 10021
TIME...MOT...LOC 1635Z 224DEG 41KT 2843 10015

EMP

The radar

The Laughlin AFB radar (KDFX), 83 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Edwards

When
April 17, 11:25 AM CST
Where
Edwards County, 5.38 mi W of Rocks Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.020, -100.310

Dime to penny size hail was reported west of Rocksprings by a trained spotter.

Flash Flood, Edwards

When
April 17, 12:00 PM CST to 1:00 PM CST
Where
Edwards County, 15.09 mi NE of Carta Vly to 15.13 mi NE of Carta Vly
Cause
Heavy Rain
Reported by
Public
Coordinates
29.976, -100.530

A low water crossing on Highway 377 was flooded due to heavy rain.

Flash Flood, Bandera

When
April 17, 2:20 PM CST to 5:00 PM CST
Where
Bandera County, 1.16 mi NW of Medina Circle R Arpt to 1.06 mi W of Medina
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.832, -99.284

Multiple low water crossings were reported flooded along Highway 16 east and west of the city of Medina.

Hail, Bandera

When
April 17, 2:40 PM CST
Where
Bandera County, 1.83 mi NW of Bandera
Measured
0.75 in hail
Reported by
Public
Coordinates
29.740, -99.090

Penny size hail was reported near the city of Bandera by the public.

Hail, Atascosa

When
April 17, 2:45 PM CST
Where
Atascosa County, 2.16 mi SSW of Coughran
Measured
0.75 in hail
Reported by
Public
Coordinates
28.900, -98.430

Penny size hail was reported southeast of Pleasanton by the public.

Thunderstorm Wind, Wilson

When
April 17, 3:05 PM CST
Where
Wilson County, 5.7 mi SSE of Poth
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.010, -98.050

The Wilson County emergency manager reported several large tree limbs snapped by strong winds just west of Highway 181 between Poth and Falls City.

Thunderstorm Wind, Wilson

When
April 17, 3:05 PM CST
Where
Wilson County, 2.4 mi NNE of Dewees
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Storm Chaser
Coordinates
29.050, -98.160

Two large trees were reportedly blown down along with a power pole. A travel trailer was also blown off the road and destroyed.

Flash Flood, Wilson

When
April 17, 3:30 PM CST to 4:30 PM CST
Where
Wilson County, 1.37 mi SSE of Labatt to 2.13 mi W of Floresville
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
29.181, -98.215

A high water rescue took place in Floresville along with multiple low water crossings closed. No injuries were reported.

Thunderstorm Wind, De Witt

When
April 17, 4:07 PM CST
Where
De Witt County, 3.02 mi SSE of Lindenau
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.080, -97.350

Large tree limbs were reported down by the public west of the city of Cuero.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571936, 571937, 571938, 571939, 571940, 571941, 571942, 571943, 571944.